LIFE

3 Nurses Collapse After Treating Overdose Patient, Wake Up In Hospital After Being Given Narcan

by Lindsey Smith
Lindsey is from Florida and has worked in online and print media. Her happy place is Michaels craft store.

Three nurses in Massillon, Ohio, were cleaning up the room of a patient who, according to reports, had overdosed on a synthetic type of heroin called Fentanyl, when they were overcome by a secondary exposure to the drug.

“They were cleaning up the room and started to feel sick. And then that left them waking up in a hospital bed,” Detective Shaun Dadisman says.

Thankfully, the nurses were treated with Narcan, a medication that blocks the effects of opioids and reverses an overdose.

“It shuts down your breathing. It shuts down your system so you get to the point where you’re not breathing on your own,” the detective says. “And you need that boost and that Narcan is what takes that away so it helps you to recover quickly.”

But it’s not just hospital staff who can administer the drug — you can too.

According to Stop Overdose IL, “research has shown that with basic training, nonmedical professionals, such as friends, family members or even concerned bystanders, can recognize when an overdose is occurring and give Narcan.”

If you suspect that someone you know or a stranger is overdosing on heroin, DrugAbuse.com says the following are good indicators that they are overdosing:

  • Shallow breathing or no breathing at all
  • Blue lips or fingertips
  • Severe disorientation
  • No response or the inability to be awakened
  • Snoring or gurgling sounds

DrugAbuse.com suggests the following:

Step #1 – Check Responsiveness: If someone is unconscious with shortness of breath or not breathing, rub your knuckles hard over their chest bone. If they are still unresponsive, call 911 immediately.

Step #2 – Perform Rescue Breathing: A majority of overdose deaths are due to respiratory failure, so rescue breathing is crucial when dealing with an overdose. Tilt the head, lift the chin, and pinch the nose. Seal their lips and give two quick breaths into their mouth. Then give one long breath every five seconds.

Step #3 – Administer Naloxone: Naloxone (Narcan) is a life-saving drug that reverses the depressing effects of opiates on the central nervous system. Naloxone kits are available in two forms: intranasal and injectable.

If need be, continue rescue breathing while the naloxone takes effect. If the person is still unresponsive after three to five minutes, administer another dose of naloxone.

This information could save a life — please SHARE it with friends and family on Facebook.

Footage provided by FOX 43 Harrisburg

Thumbnail photo: Public Domain Picture / K WhitefordFlickr / Emon Halim

Due to restrictions, this video cannot
be viewed in your region.